Virginia, 2004

Damaging Wind in Virginia, May 26, 2004

May 26, 2004 · NWS MRX · 1 event in 1 county or zone

Numerous trees were reported down across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees were reported down across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 26, 1:51 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, May 26, 1:51 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT WED MAY 26 2004

.QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH NUMBER 295 IN EFFECT
UNTIL 10 PM EDT FOR LEE...WISE...SCOTT...RUSSELL AND WASHINGTON
COUNTIES IN SOUTHWESTERN VIRGINIA.  POTENTIAL EXISTS THIS AFTERNOON
AND EVENING FOR LARGE HAIL AND DAMAGING WINDS.  REFER TO HAZARDOUS
WEATHER OUTLOOK AND FUTURE STATEMENTS FOR FURTHER INFORMATION.

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLOOD WATCH FROM MIDNIGHT EDT THURSDAY UNTIL 1000 AM EDT
THURSDAY FOR ZONES TNZ012>015...TNZ035.
VA...FLOOD WATCH FROM MIDNIGHT EDT THURSDAY UNTIL 1000 AM EDT
THURSDAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008.
     SEVERE THUNDERSTORM WATCH FROM 250 PM EDT UNTIL 10 PM EDT
WEDNESDAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008.

KG/HW
Hazardous weather outlook, May 26, 4:15 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT WED MAY 26 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-271000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
515 AM EDT (415 AM CDT) WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY AFTER SUNSET
AND NORTH OF KNOXVILLE. THERE IS ALSO A THREAT OF FLASH FLOODING
ESPECIALLY ACROSS THE NORTHERN CUMBERLAND PLATEAU AND SOUTHWEST
VIRGINIA.

A COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE EAST
ALONG THE NORTHERN TENNESSEE BORDER TODAY AND TONIGHT.
SOME THUNDERSTORMS MAY BECOME SEVERE BRINGING THE POSSIBILITY OF
DAMAGING WINDS..LARGE HAIL AND LOCALLY HEAVY RAINFALL. RAINFALL TOTALS
WILL LIKELY EXCEED ONE INCH ACROSS AREAS NORTH OF KNOXVILLE WITH
LOCALIZED AMOUNTS NEAR THREE INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE EXPECTED TO
CONTINUE EARLY ON THURSDAY. ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO MOVE EAST ACROSS THE TENNESSEE VALLEY ON FRIDAY WITH A
SLIGHT RISK OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND EARLY THURSDAY
AND ALSO FRIDAY AFTERNOON.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

In the hours before

Special weather statement, May 26, 2:42 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT WED MAY 26 2004

VAZ001-002-005-006-008-270159-
LEE-RUSSELL-SCOTT VA-WASHINGTON VA-WISE-
342 PM EDT WED MAY 26 2004

...SEVERE THUNDERSTORM WATCH 295 IN EFFECT TILL 10 PM FOR
SOUTHWEST VIRGINIA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHWEST VIRGINIA TILL
10 PM.  THUNDERSTORMS HAVE BEEN DEVELOPING ALONG A NEARLY STATIONARY
FRONT WHICH LIES ACROSS KENTUCKY.  A LINE OF THUNDERSTORMS IS
CURRENTLY MOVING ACROSS EAST KENTUCKY AND WILL BEGIN TO MOVE INTO
SOUTHWEST VIRGINIA BETWEEN 4 AND 5 PM. EVEN HEAVIER STORMS ARE
FURTHER WEST AND WILL BE INTO THE AREA AFTER 5 PM.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
RADIO OR TELEVISION STATION FOR LATER STATEMENTS.

HW

The radar

The Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
May 26, 4:15 PM EST
Where
Wise County, Big Stone Gap
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
GOVT OFFICIAL
Coordinates
36.867, -82.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395256.